The nucleoside analogue abacavir can cause a hypersensitivity reaction (HSR) in approximately 5% of patients, typically occurring as a progressive syndrome during the first few days to weeks of treatment . A more severe reaction has also been reported within minutes to hours of rechallenge, in patients with or without a definite history of previous HSR [2,3]. We report here a case of an HIV-infected man who developed an immediate, life-threatening reaction compatible with abacavir HSR upon his first documented exposure to abacavir.
A heterosexual, native Indian man was diagnosed with HIV-1 infection in 1995 at the age of 45 years. He had been an inpatient in a psychiatric hospital since 1985. He had a history of allergic skin rash attributed to amoxicillin. Antiretroviral therapy included various combinations of zidovudine, zalcitabine, lamivudine, stavudine, and indinavir, but not abacavir. In May 2002, his CD4 cell count was 160 cells/mm3 and his plasma HIV-RNA level was 86 900 copies/ml. Lamivudine, didanosine-enteric coated (EC), tenofovir disoproxil fumarate (DF) and nevirapine were commenced. In August 2002, the plasma HIV-RNA level was greater than 100 000 copies/ml, and a decision was made to intensify his therapy by replacing lamivudine and nevirapine with lopinavir/ritonavir and abacavir, while tenofovir DF and didanosine-EC were maintained. Concomitant medication comprised long-acting haloperidol decanoate by injection, procyclidine, trimethoprim–sulphamethoxazole, and fluticasone aerosol, all started months to years earlier.
On 24 September 2002 at 08:00 hours, he received his first 300 mg dose of abacavir under observation at the psychiatric hospital, together with didanosine and tenofovir DF. Lopinavir/ritonavir was administered at 08:30 hours, at which time the patient was complaining of dizziness, muscle pain, distal dyseasthesias in the lower extremities, nausea, and abdominal discomfort. At 09:00 hours, his blood pressure was 85/55 mmHg, and at 09:30 hours he lost consciousness when sitting in a wheelchair, then regained it after 30 s in the Trendelenburg position. Supine blood pressure was 78/50 mmHg and a normal saline intravenous infusion was started. He was noted to have a confluent, maculopapular rash starting on the chest and spreading to his neck, face, and arms. Subcutaneous epinephrine was administered and the patient was transferred to the emergency department of a local acute care hospital. Hypotension persisted despite aggressive intravenous saline infusion and the patient was transferred to intensive care at 13:30 hours. While there he had fever (40.1°C), hypotension (75/28 via central line), and lost consciousness for approximately 3 min. An intravenous dopamine infusion was commenced. Oedema of the face and lips and urticaria on the face and chest were treated with corticosteroids and antihistamines. He received ceftriaxone empirically but admitting blood cultures were later reported as negative. Dopamine was discontinued on 25 September, and vital signs remained stable on 26 September. After a steady improvement of his general condition and resolution of the rash, fever, and hypotension, he was discharged back to the psychiatric institution on 27 September 2002. Two weeks after discharge, the patient restarted didanosine-EC, tenofovir DF, lopinavir/ritonavir and saquinavir soft gel capsule uneventfully. As of January 2003, he remains clinically stable and free of adverse drug effects. A genetic test for human leukocyte antigen polymorphisms associated with abacavir HSR performed in November 2002 demonstrated HLA DQB1 03 in association with the DRB1 09 allele, but not the HLA B*5701 nor the DRB1 07 alleles.
To our knowledge, this is the first reported case of an acute, life-threatening rechallenge-like reaction compatible with HSR after the first documented dose of abacavir in an HIV-infected patient. The diagnosis of abacavir HSR is supported by the clinical features of the case, including rash, fever, gastrointestinal and neurological symptoms [1–3], the self-limited nature of the symptoms, their temporal relationship to abacavir administration, and the absence of an alternative diagnosis. This patient had never previously received abacavir as documented in his medical records from the hospital (where he has been an inpatient since before the availability of abacavir), and the British Columbia Centre for Excellence in HIV/AIDS Drug Treatment Program, the only free source of antiretroviral medications in the province of British Columbia (Canada). He had neither HLAB*5701 nor DRB1 07, the main HLA alleles associated with abacavir HSR in previous studies [4,5]. The strategy of withholding abacavir in patients with the 57.1 haplotype  would not have prevented the abacavir HSR in this case. This case report suggests that, in the absence of a reliable screening test for predicting abacavir HSR, HIV treating physicians must maintain a high index of suspicion for this syndrome, even in patients taking their first dose of abacavir. Patients starting abacavir may benefit from doing so under direct observation by healthcare professionals able to implement resuscitation measures rapidly.
1. Hewitt RG. Abacavir hypersensitivity reaction.Clin Infect Dis
2. Walensky RP, Goldberg JH, Daily JP. Anaphylaxis after rechallenge with abacavir.AIDS
3. Frissen PHJ, de Vries J, Weigel H, Brinkman K. Severe anaphylactic shock after rechallenge with abacavir without preceding hypersensitivity.AIDS
4. Mallal S, Nolan D, Witt C, et al.Association between presence of HLA-B*5701, HLA-DR7, and HLA-DQ3 and hypersensitivity to HIV-1 reverse-transcriptase inhibitor abacavir.Lancet
5. Hetherington S, Hughes A, Mosteller M, Shortino D, Baker KL, Spreen W, et al
. Genetic variations in HLA-B region and hypersensitivity reactions to abacavir.Lancet